Alert archive / Alabama / Tornado Warnings in 2003

Tornado Warning 12, NWS Huntsville, AL

March 19, 2003DeKalb County, Jackson County, Alabama

NWS Huntsville, AL issued this tornado warning at Mar 19, 2003, 12:37 PM CST for DeKalb County, Jackson County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 12:37 PM CST (18:37 UTC)
Expired
Mar 19, 2003, 1:15 PM CST
In force
38 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties DeKalb County, AL, Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 43 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 11:30 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 530 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
530 m²/s²
0-3 km storm-relative helicity
779 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WFUS54 KHUN 191837
TORHUN
ALC049-071-191915-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1234 PM CST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN DEKALB COUNTY IN NORTHEAST ALABAMA
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 115 PM CST

* AT 1228 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR STRONGLY 
INDICATED 2 POSSIBLE TORNADOES.  THE FIRST WAS ALONG THE JACKSON 
DEKALB COUNTY LINE NEAR LANGSTON.  A SECOND POSSIBLE TORNADO WAS 
LOCATED JUST EAST OF ALBERTVILLE OR NEAR CROSSVILLE.  BOTH STORMS 
ARE NORTH NORTHEAST AT 50 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...GROVE OAK AND 
BUCKS POCKET STATE PARK...AND SECTION. 

MOTORISTS SHOULD SEEK SHELTER IN A STURDY STRUCTURE. AS A LAST
RESORT...LIE FLAT IN A DITCH...OR DEPRESSION. COVER YOUR HEAD WITH
YOUR HANDS. HIGHWAY OVERPASSES ARE NOT SAFE

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST WEDNESDAY EVENING
FOR NORTHEAST ALABAMA.

LAT...LON 3444 8610 3437 8604 3473 8554 3490 8575
$$ 
JDG/AB/JB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 19, 11:45 AM CST, 52 minutes earlier.

Area forecast discussion, Mar 19, 11:45 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1145 AM CST WED MAR 19 2003

WILL DO A QUICK UPDATE TO INCLUDE NEW TORNADO WATCH FOR EXTREME
NORTHERN ALABAMA COUNTIES OF MARSHALL...JACKSON AND DEKALB FOR THE
HUNTSVILLE CWA.

STORMS ARE NOW GETTING STRONGER DUE TO AFTERNOON HEATING AND STRONG
UPPER/LOWER LEVEL DYNAMICS OVER ALABAMA. WILL KEEP LOW POPS IN
FCST FOR 1ST PERIOD FOR WRN COUNTIES FOR AFTERNOON TSRA.

ZONES OUT BY NOON.

.HUN...TORNADO WATCH FOR DEKALB...JACKSON...MARSHALL COUNTIES TILL 6
PM.

SHUMWAY
Hazardous weather outlook, Mar 19, 12:06 PM CST, 31 minutes before
ALZ001>010-016-200300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1206 PM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

TORNADO WATCH FOR THE FOLLOWING NORTHERN ALABAMA COUNTIES UNTIL 6
PM...

MARSHALL...DEKALB...AND JACKSON.

VERY STRONG UPPER LEVEL WINDS WILL COMBINE WITH AN UNSTABLE
ATMOSPHERE TO PRODUCE THE CHANCE OF SEVERE THUNDERSTORMS WITH
ISOLATED TORNADOES POSSIBLE. THE THREAT OF SEVERE WEATHER WILL END
BETWEEN 2 AND 3 PM OVER THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ON THURSDAY MAINLY OVER
EXTREME NORTHEAST ALABAMA. ANY THUNDERSTORMS THAT DO DEVELOP IN
THIS AREA WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL.

THE REMAINDER OF THE PERIOD SHOULD BE MAINLY DRY AND SEASONABLE WITH
JUST A LOW CHANCE OF RAIN ON MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICIALS OR
THE NATIONAL WEATHER SERVICE.

SHUMWAY

In the hours before

Special weather statement, Mar 19, 9:37 AM CST, 3 hours before
ALZ006-008>010-191730-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
937 AM CST WED MAR 19 2003

...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST ALABAMA...

A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST OVER THE AREA THROUGH
NOONTIME. ISOLATED CELLS WITHIN THIS LINE HAVE THE POTENTIAL TO
PRODUCE TORNADOES...DAMAGING WINDS...AND HAIL.

THERE WERE SEVERAL REPORTS OF FUNNEL CLOUDS AND HAIL IN MADISON
COUNTY BETWEEN 830 AM AND 930 AM.

STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND
POSSIBLE WARNINGS.

SCHAUB
Special weather statement, Mar 19, 9:52 AM CST, 2 hours 45 minutes before
ALZ007-016-191730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
952 AM CST WED MAR 19 2003

...TORNADO WATCH CONTINUES UNTIL NOONTIME FOR MADISON...JACKSON...
DE KALB...AND MARSHALL COUNTIES...
...TORNADO WATCH CANCELED FOR MORGAN AND CULLMAN COUNTIES...

A LINE OF STRONG THUNDERSTORMS...THAT PROMPTED A TORNADO WATCH FOR
MUCH OF NORTHEAST ALABAMA...HAS MOVED EAST OF MORGAN AND MARSHALL
COUNTIES. THEREFORE...THE WATCH IS CANCELED FOR THOSE COUNTIES.

THE TORNADO WATCH REMAINS IN EFFECT UNTIL NOONTIME FOR
MADISON...JACKSON...DE KALB...AND MARSHALL COUNTIES.

SCHAUB
Local storm report, Mar 19, 11:36 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    2W SCOTTSBORO             AL   60 MPH NON-TSTM WIND
03/19/03   JACKSON                        TWO RADIO TOWERS BLOWN
                                          DOWN ON JULY MOUNTAIN.
                                          REPORTED BY SKYWARN
                                          SPOTTER.

0755 AM    DECATUR                   AL   60 MPH NON-TSTM WIND
03/19/03   MORGAN                         TWO TREES BLOWN DOWN.
                                          REPORTED BY LOCAL
                                          NEWSPAPER.

0910 AM    HUNTSVILLE                AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL REPORTED
                                          BY EMERGENCY MANAGEMENT.

0915 AM    HAZEL GREEN               AL   WIND DAMAGE
03/19/03   MADISON                        A MOBILE HOME
                                          OVERTURNED. REPORTED BY
                                          CHANNEL 48 TO NWS.

0915 AM    2N TONEY                  AL   TORNADO
03/19/03   MADISON                        F0 TORNADO. FEW TREES
                                          DOWN AND TWISTED.
                                          SURVEYED BY NWS.

0920 AM    2NW HAZEL GREEN           AL   WIND DAMAGE
03/19/03   MADISON                        A LARGE STREET SIGN AND
                                          POWER LINES DOWN.
                                          REPORTED BY NWS
                                          EMPLOYEE.

0945 AM    1W SCOTTSBORO             AL   WIND DAMAGE
03/19/03   JACKSON                        LARGE CEL PHONE TOWER
                                          BLOWN DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0955 AM    CLAYSVILLE                AL   WIND DAMAGE
03/19/03   MARSHALL                       LARGE TREE AND SMALL
                                          LIMBS DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1040 AM    NEW MARKET                AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL REPORTED
                                          BY SKYWARN SPOTTER.

1050 AM    5NE HUNTSVILLE            AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL AT BUCK
                                          HORN HIGH SCHOOL.
                                          REPORTED BY CHANNEL 48.

1100 AM    PRINCETON                 AL   0.75 IN HAIL
03/19/03   JACKSON                        DIME SIZE HAIL REPORTED
                                          BY CHANNEL 48.

1110 AM    NEW MARKET                AL   0.88 IN HAIL
03/19/03   MADISON                        NICKEL SIZE HAIL REPORTED
                                          BY CHANNEL 48.
Local storm report, Mar 19, 11:37 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1137 AM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    2W SCOTTSBORO             AL   60 MPH NON-TSTM WIND
03/19/03   JACKSON                        TWO RADIO TOWERS BLOWN
                                          DOWN ON JULY MOUNTAIN.
                                          REPORTED BY SKYWARN
                                          SPOTTER.

0755 AM    DECATUR                   AL   60 MPH NON-TSTM WIND
03/19/03   MORGAN                         TWO TREES BLOWN DOWN.
                                          REPORTED BY LOCAL
                                          NEWSPAPER.

0910 AM    HUNTSVILLE                AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL REPORTED
                                          BY EMERGENCY MANAGEMENT.

0915 AM    HAZEL GREEN               AL   WIND DAMAGE
03/19/03   MADISON                        A MOBILE HOME
                                          OVERTURNED. REPORTED BY
                                          CHANNEL 48 TO NWS.

0915 AM    2N TONEY                  AL   TORNADO
03/19/03   MADISON                        F0 TORNADO. FEW TREES
                                          DOWN AND TWISTED.
                                          SURVEYED BY NWS.

0920 AM    2NW HAZEL GREEN           AL   WIND DAMAGE
03/19/03   MADISON                        A LARGE STREET SIGN AND
                                          POWER LINES DOWN.
                                          REPORTED BY NWS
                                          EMPLOYEE.

0945 AM    1W SCOTTSBORO             AL   WIND DAMAGE
03/19/03   JACKSON                        LARGE CEL PHONE TOWER
                                          BLOWN DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0955 AM    CLAYSVILLE                AL   WIND DAMAGE
03/19/03   MARSHALL                       LARGE TREE AND SMALL
                                          LIMBS DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1040 AM    NEW MARKET                AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL REPORTED
                                          BY SKYWARN SPOTTER.

1050 AM    5NE HUNTSVILLE            AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL AT BUCK
                                          HORN HIGH SCHOOL.
                                          REPORTED BY CHANNEL 48.

1100 AM    PRINCETON                 AL   0.75 IN HAIL
03/19/03   JACKSON                        DIME SIZE HAIL REPORTED
                                          BY CHANNEL 48.

1110 AM    NEW MARKET                AL   0.88 IN HAIL
03/19/03   MADISON                        NICKEL SIZE HAIL REPORTED
                                          BY CHANNEL 48.
Special weather statement, Mar 19, 11:48 AM CST, 49 minutes before
ALZ008>010-192000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1148 AM CST WED MAR 19 2003

...STRONG THUNDERSTORMS AFFECTING FAR NORTHEAST ALABAMA...

A LINE OF STRONG THUNDERSTORMS...MOVING VERY SLOWLY EAST...
WILL CONTINUE TO THREATEN THE AREA WITH SEVERE WEATHER INTO THE
AFTERNOON HOURS. ISOLATED CELLS WITHIN THIS LINE HAVE THE POTENTIAL
TO PRODUCE TORNADOES...DAMAGING WINDS...AND HAIL.

THERE WERE SEVERAL REPORTS OF FUNNEL CLOUDS...HAIL...AND DAMAGING
WINDS IN NORTHEAST ALABAMA THIS MORNING...INCLUDING A SMALL
TORNADO NEAR TONEY IN MADISON COUNTY.

STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND
POSSIBLE WARNINGS.

SCHAUB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:20 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison25 min
Mar 19, 8:40 AM CSTTornado WarningHUNMadison20 min
Mar 19, 8:50 AM CSTSevere Thunderstorm WarningHUNCullman25 min
Mar 19, 8:58 AM CSTTornado WarningHUNMadison22 min
Mar 19, 9:03 AM CSTTornado WarningHUNDeKalb27 min
Mar 19, 9:15 AM CSTTornado WarningHUNMarshall45 min
Mar 19, 9:22 AM CSTTornado WarningHUNMadison38 min
Mar 19, 9:54 AM CSTTornado WarningHUNJackson36 min
Mar 19, 10:01 AM CSTSevere Thunderstorm WarningHUNMadison29 min
Mar 19, 10:38 AM CSTTornado WarningHUNMadison22 min
Mar 19, 10:53 AM CSTSevere Thunderstorm WarningHUNJackson37 min
Mar 19, 10:59 AM CSTTornado WarningHUNMarshall31 min
Mar 19, 11:08 AM CSTSevere Thunderstorm WarningHUNMadison22 min
Mar 19, 11:24 AM CSTTornado WarningHUNJackson26 min
Mar 19, 11:32 AM CSTSevere Thunderstorm WarningHUNMarshall43 min
Mar 19, 11:57 AM CSTTornado WarningHUNDeKalb, Marshall43 min
Mar 19, 1:14 PM CSTTornado WarningHUNDeKalb, Jackson31 min
Mar 19, 1:41 PM CSTFlash Flood WarningHUNDeKalb, Jackson6 hr
Mar 19, 1:48 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson27 min
Mar 19, 2:00 PM CSTTornado WarningHUNDeKalb30 min
Mar 19, 2:28 PM CSTTornado WarningHUNDeKalb32 min
Mar 19, 3:11 PM CSTSevere Thunderstorm WarningHUNDeKalb19 min
Mar 19, 3:29 PM CSTSevere Thunderstorm WarningHUNDeKalb31 min

Nearby

Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.